Near-critical SIR epidemic on a random graph with given degrees

Svante Janson, Malwina Luczak, Peter Windridge, Thomas House

    Research output: Contribution to journalArticlepeer-review


    Emergence of new diseases and elimination of existing diseases is a key public health issue. In mathematical models of epidemics, such phenomena involve the process of infections and recoveries passing through a critical threshold where the basic reproductive ratio is 1. In this paper, we study near-critical behaviour in the context of a susceptible-infective-recovered epidemic on a random (multi)graph on n vertices with a given degree sequence. We concentrate on the regime just above the threshold for the emergence of a large epidemic, where the basic reproductive ratio is 1+ω(n)n−1/31+ω(n)n−1/3, with ω(n)ω(n) tending to infinity slowly as the population size, n, tends to infinity. We determine the probability that a large epidemic occurs, and the size of a large epidemic. Our results require basic regularity conditions on the degree sequences, and the assumption that the third moment of the degree of a random susceptible vertex stays uniformly bounded as n→∞n→∞. As a corollary, we determine the probability and size of a large near-critical epidemic on a standard binomial random graph in the ‘sparse’ regime, where the average degree is constant. As a further consequence of our method, we obtain an improved result on the size of the giant component in a random graph with given degrees just above the critical window, proving a conjecture by Janson and Luczak.
    Original languageEnglish
    Pages (from-to)843–886
    JournalJournal of Mathematical Biology
    Issue number0
    Publication statusPublished - 30 Jul 2016


    Dive into the research topics of 'Near-critical SIR epidemic on a random graph with given degrees'. Together they form a unique fingerprint.

    Cite this